Alert archive / Georgia / Flash Flood Warnings in 2023

Flash Flood Warning 24, NWS Atlanta, GA

July 10, 20234 counties in Georgia

NWS Atlanta, GA issued this flash flood warning at Jul 10, 2023, 1:50 AM EDT for 4 counties in Georgia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2023, 1:50 AM EDT (05:50 UTC)
Expired
Jul 10, 2023, 6:43 AM EDT
In force
5 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Bartow County, GA, Cherokee County, GA, Gordon County, GA, Pickens County, GA

The radar

The Atlanta radar (KFFC), 114 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2023-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2023-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

061 
WGUS52 KFFC 100550
FFWFFC
GAC015-057-129-227-100845-
/O.NEW.KFFC.FF.W.0024.230710T0550Z-230710T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
150 AM EDT Mon Jul 10 2023

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Northern Cherokee County in north central Georgia...
  Pickens County in north central Georgia...
  Northern Bartow County in northwestern Georgia...
  Southern Gordon County in northwestern Georgia...

* Until 445 AM EDT.

* At 150 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Canton, Cartersville, Calhoun, Jasper, Adairsville, Ball Ground, 
  Nelson, White, Waleska, Kingston, Talking Rock, Cassville, 
  Fairmount, Ranger, Funkhouser, Pine Log, Salacoa Valley, Folsom, 
  Lake Arrowhead and Talmadge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3439 8502 3453 8499 3453 8436 3432 8432
      3421 8478 3423 8502 3425 8502 3426 8502
      3435 8502 3435 8501 3439 8501

FLASH FLOOD...RADAR INDICATED

$$
2 follow-up statements
289 
WGUS52 KFFC 100750
FFWFFC
GAC015-057-129-227-101145-
/O.EXT.KFFC.FF.W.0024.000000T0000Z-230710T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
350 AM EDT Mon Jul 10 2023

The National Weather Service in Peachtree City has extended the

* Flash Flood Warning for...
  Northern Cherokee County in north central Georgia...
  Pickens County in north central Georgia...
  Northern Bartow County in northwestern Georgia...
  Southern Gordon County in northwestern Georgia...

* Until 745 AM EDT.

* At 350 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 3 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Canton, Cartersville, Calhoun, Jasper, Adairsville, Ball Ground, 
  Nelson, White, Waleska, Kingston, Talking Rock, Cassville, 
  Fairmount, Ranger, Funkhouser, Pine Log, Salacoa Valley, Folsom, 
  Lake Arrowhead and Talmadge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3439 8502 3453 8499 3453 8436 3432 8432
      3421 8478 3423 8502 3425 8502 3426 8502
      3435 8502 3435 8501 3439 8501

FLASH FLOOD...RADAR INDICATED

$$
631 
WGUS72 KFFC 101043
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
643 AM EDT Mon Jul 10 2023

GAC015-057-129-227-101053-
/O.CAN.KFFC.FF.W.0024.000000T0000Z-230710T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bartow GA-Cherokee GA-Gordon GA-Pickens GA-
643 AM EDT Mon Jul 10 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN CHEROKEE, PICKENS, 
NORTHERN BARTOW AND SOUTHERN GORDON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any road closures.

LAT...LON 3439 8502 3453 8499 3453 8436 3432 8432
      3421 8478 3423 8502 3425 8502 3426 8502
      3435 8502 3435 8501 3439 8501

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 10:23 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 9, 10:23 PM EDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1023 PM EDT Sun Jul 9 2023

.UPDATE...
Issued at 1019 PM EDT Sun Jul 9 2023

Have quickly updated the forecasted PoPs this evening to come
more in line with the quickness of the first round of rain
showers and thunderstorms. Otherwise, forecast remains on track
for rain shower sand thunderstorms to continue throughout the
night and early morning. A storm or two could become strong, but
overall no wide spread severe weather is expected.

&&

.SHORT TERM...
(This evening through Monday)
Issued at 339 PM EDT Sun Jul 9 2023

Key Messages:

 - A Slight Risk (2 on a 0-5 scale) for Severe Thunderstorms is
forecast for western Georgia for Sunday Night with a Marginal Risk
(1 on a 0-5 scale) for Severe Thunderstorms forecast elsewhere, with
damaging winds gusts possible.

 - The Marginal Risk (1 on a 0-5 scale) for Severe Thunderstorms
will continue through tomorrow afternoon for far SE portions of the
forecast area for isolated damaging winds gusts possible.

Synopsis:

Building cumulus is ongoing through the forecast area this
afternoon, primarily south and west of the I-75 corridor. With lower
thicknesses in the region due to a long wave trough over the Midwest
through the Southeastern CONUS and SBCAPE values expected around
1500 J/kg, a few scattered storms may be possible around the forecast
evening this afternoon, with best chances around the Columbus area.

Tonight, a stout shortwave will be rounding the base of the
aforementioned longwave trough, amplifying mid-level lift and
supporting multiple waves of convective storms through the forecast
area overnight. We're already seeing waves of storms being produced
further west in a swath that stretched from Tallahassee to the Lower
Mississippi River Valley. These waves of storms are expected to push
into the forecast area after dark, impacting western portions of the
forecast area are early as 9 PM, and areas around the ATL metro as
early as 11pm. The storms are expected to sweep through as broken
waves with additional amplification along a frontal boundary that is
expected to push into the region from north to south, breaching the
northern forecast area boundary around duck, stalling around the I-20
and I-85 corridors at sunrise, then pushing south of the forecast
area by tomorrow evening.

Modeled vertical profiles through the atmosphere shows enough dry
mid-level air between 3-6 km to support some weak downbursts,
however, wind speeds around 6 km peak around 40kts which won't help
drive stronger winds at the ground, especially as storms become
elevated overnight as surface temperatures cool. Overall, heavy
downpours leading to localized flooding, frequent to occasional
lightning, and isolated damaging winds are the primary threats
tonight through tomorrow evening.

As for tomorrow, storms should stay confined to south of the frontal
zone, as a weak surface low pressure spins up and follows the
enhanced baroclinicity across Central Georgia. this will increase
storm chances across Central Georgia, especially through the
afternoon, while most of North Georgia (north of I-20) should see
clearing skies and rain coverage as the day goes on. By tomorrow
night, dewpoints will begin dropping into the mid to low 60s across
the forecast area, allowing temperatures to cool into the low to
upper 60s for the forecast area tomorrow night, the coolest temps
we've seen in nearly 2 weeks.

Thiem

&&

.LONG TERM...
(Tuesday morning through next Saturday)
Issued at 339 PM EDT Sun Jul 9 2023

Main Forecast Points:

-Dry conditions expected Wednesday and Thursday for much of the area.

-Change to northwest flow by late Thursday into Friday could bring
the chance for organized convection through the weekend.

-Heat indices approaching heat advisory criteria as temps warm into
the late week into the weekend. Heat indices starting Thursday are
forecast to be in the 105-110 range.

Not many changes have been made to the forecast package for this
update. the frontal system is expected to stall over Florida as the
troughing pattern we have been under moves off into the Atlantic.
Sfc high pressure will take over and give us two days of reprieve
from the constant afternoon showers and thunderstorms. Wednesday and
Thursday PoP chances are near zero for much of the area except out
extreme southern tier of counties which have low end PoPs. Should
the front move further north into the panhandle of Florida then
these areas could see some diurnally driven convection on Wednesday
into Thursday.

Looking past Thursday the overall set up turns to a northwesterly
flow with models signaling multiple shortwaves passing through the
overall flow which equates to the potential for more organized
convection starting on Friday into the weekend. Considering this is
decently far out and models are still coming together, kept PoPs in
the 40-55% range during the afternoon time frame for much of the
weekend.

Although temps are expected to take a momentary dip into the 60s for
Tuesday , they are expected to go on a warming trend into the  low
to mid 90s with higher values in central Georgia through the
weekend. This will allow heat indices to rise into the 100-105 range
for much of the area and up to 110 in central Georgia. This is also
highly dependent on the convection that occurs so stay tuned.

Hernandez

&&

.AVIATION...
(00Z TAFS)
Issued at 751 PM EDT Sun Jul 9 2023

SHRA/TSRA has begun to impact western GA. VFR conditions expected
to hold through at least 03Z with deteriorate after due to
increase SHRA/TSRA coverage and intensity. From 03Z to about 15Z
SHRA is expected with a window for TSRA between 04Z-07Z. As
mentioned CIGs expected to fall to LIFR/IFR around 07Z gradually
lifting to MVFR after 15Z. Winds should be out of the NW, but a
swing to the NE is expected around 11Z with a return to NW around
18Z. Winds will remain between 5-10kts.

//ATL Confidence...00Z Update...
Medium on all elements.

28

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  84  67  90 /  70  40  10   0
Atlanta         70  85  68  90 /  60  50  10   0
Blairsville     64  82  59  84 /  60  20  10   0
Cartersville    68  86  64  90 /  80  30  10   0
Columbus        72  85  70  91 /  60  80  40  10
Gainesville     69  85  66  88 /  60  30  10   0
Macon           72  83  69  91 /  70  70  40  10
Rome            70  86  64  90 /  80  20  10   0
Peachtree City  69  85  66  90 /  70  50  20  10
Vidalia         74  84  71  90 /  40  80  50  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...28
LONG TERM....Hernandez
AVIATION...28
Hazardous weather outlook, Jul 9, 10:25 PM EDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1025 PM EDT Sun Jul 9 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-110230-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1025 PM EDT Sun Jul 9 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Scattered showers and thunderstorms will continue tonight.
Thunderstorms may become strong with gusty winds, frequent
lightning and heavy downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Numerous thunderstorms are expected across central Georgia with
more scattered thunderstorms across north Georgia on Monday
afternoon and evening. A few storms may become strong, capable of
producing gusty winds, frequent lightning, and heavy rainfall.

Scattered summertime thunderstorms are forecast for
portions of Central Georgia on Tuesday and Wednesday, before
coverage expands areawide on Thursday and beyond.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Jul 10, 12:52 AM EDT, 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1252 AM EDT Mon Jul 10 2023

GAZ019-100515-
Floyd GA-
1252 AM EDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of east central Floyd
County through 115 AM EDT...

At 1252 AM EDT, a strong thunderstorm was over Rome, moving east at 5
mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Rome, Shannon, Pinson and Armuchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3440 8526 3443 8509 3441 8511 3440 8510
      3440 8503 3439 8502 3439 8501 3435 8501
      3435 8502 3426 8502 3425 8501 3425 8502
      3422 8502 3424 8526
TIME...MOT...LOC 0452Z 276DEG 6KT 3429 8517

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:32 AM EDTFlash Flood WarningFFCChattooga5 hr
Jul 10, 12:52 AM EDTSpecial Weather StatementFFCFloyd23 min
Jul 10, 1:24 AM EDTFlash Flood WarningFFCFloyd5 hr
Jul 10, 6:06 PM EDTSpecial Weather StatementFFCHall24 min

Nearby

Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.